Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 30, NWS San Diego, CA

August 12, 2014San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 12, 2014, 1:47 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 1:47 PM PDT (20:47 UTC)
Expired
Aug 12, 2014, 4:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 99 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:15 PM PDTFLASH FLOOD6 N Big Bear City, CALARGE ROCKS IN THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WGUS56 KSGX 122047
FFWSGX
CAC071-122345-
/O.NEW.KSGX.FF.W.0030.140812T2047Z-140812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
147 PM PDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 445 PM PDT

* AT 141 PM PDT...RADAR INDICATES FLASH FLOODING FROM A THUNDERSTORM 
  13 MILES NORTH OF BIG BEAR CITY...OR 24 MILES EAST OF APPLE 
  VALLEY.  THE STORM WAS DRIFTING SOUTH AT ABOUT 10 MPH. 

* THE STORM WILL AFFECT TRAFFIC ALONG STATE ROUTE 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3459 11700 3460 11656 3424 11655 3425 11698

$$

SMALL
3 follow-up statements
755 
WGUS76 KSGX 122140
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
240 PM PDT TUE AUG 12 2014

CAC071-122345-
/O.CON.KSGX.FF.W.0030.000000T0000Z-140812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
240 PM PDT TUE AUG 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
AREA. THE NEWEST STORM IN THE WARNED BOX IS JUST NORTHEAST OF BIG 
BEAR CITY. HOWEVER...FLASH FLOODING REMAINS POSSIBLE BETWEEN LUCERNE 
VALLEY AND JOHNSON VALLEY FROM A RECENTLY COLLAPSED THUNDERSTORM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUCERNE
VALLEY...JOHNSON VALLEY...BIG BEAR CITY...HIGHWAY 247 BETWEEN 
LUCERNE AND JOHNSON VALLEYS AND HIGHWAY 18 BETWEEN BIG BEAR AND 
LUCERNE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3459 11700 3460 11656 3424 11655 3425 11698

$$

JJT
364 
WGUS76 KSGX 122243
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
343 PM PDT TUE AUG 12 2014

CAC071-122345-
/O.CON.KSGX.FF.W.0030.000000T0000Z-140812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
343 PM PDT TUE AUG 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 315 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED LARGE ROCKS 
ON HIGHWAY 18...JUST SOUTH OF MARBLE CANYON ROAD BETWEEN BIG BEAR 
AND LUCERNE VALLEY. ALTHOUGH STORMS HAVE DIMINISHED OVER THE AREA AT 
THIS TIME...FLASH FLOODING WILL CONTINUE TO BE POSSIBLE THROUGH 445 
PM PDT.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUCERNE
VALLEY...JOHNSON VALLEY...BIG BEAR CITY...HIGHWAY 247 BETWEEN 
LUCERNE AND JOHNSON VALLEYS AND HIGHWAY 18 BETWEEN BIG BEAR AND 
LUCERNE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLASH FLOODING AND DAMAGE FROM FLASH FLOODS TO THE 
NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3459 11700 3460 11656 3424 11655 3425 11698

$$

JJT
540 
WGUS76 KSGX 122338
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
438 PM PDT TUE AUG 12 2014

CAC071-122347-
/O.EXP.KSGX.FF.W.0030.000000T0000Z-140812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
438 PM PDT TUE AUG 12 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

THUNDERSTORMS HAVE ENDED OVER THE MOUNTAINS OF SOUTH CENTRAL SAN 
BERNARDINO COUNTY. ANY FLOODING THAT OCCURRED SHOULD HAVE MOSTLY 
RECEDED.

LAT...LON 3459 11700 3460 11656 3424 11655 3425 11698

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:30 AM PDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 12, 9:30 AM PDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT TUE AUG 12 2014

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
OVER THE MOUNTAINS AND DESERTS THROUGH THIS EVENING.  HOWEVER...AN
UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INLAND OVER CALIFORNIA
TONIGHT AND WEDNESDAY...BRINGING DRIER AND SLIGHTLY COOLER
CONDITIONS TO THE REGION.  SOUTHWESTERLY FLOW ALOFT WILL PREVAIL
ACROSS THE REGION THROUGH EARLY NEXT WEEK...WITH DRY CONDITIONS
PREVAILING.  TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL
MOST AREAS DURING THE WEEK...WITH COASTAL LOW CLOUDS AND FOG
POSSIBLE ALONG THE COAST EACH NIGHT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY SHOWS A TROUGH OF LOW PRESSURE DIGGING ALONG THE
WEST COAST THIS MORNING...WITH AN IMPRESSIVE NEGATIVELY TILTED
DISTURBANCE LIFTING ACROSS NORTHERN CALIFORNIA AND NEVADA AT THIS
TIME.  MEANWHILE...THE REMNANTS OF AN MCS AND OUTFLOW BOUNDARY MOVED
ACROSS SOUTHEASTERN CALIFORNIA THIS MORNING...WHICH BROUGHT SOME
SCATTERED SHOWERS AND THUNDERSTORMS TO OUR SOUTHERN MOUNTAINS AND
DESERTS.  A COUPLE OF LOCATIONS IN THE SAN DIEGO COUNTY MOUNTAINS
PICKED UP A FEW HUNDREDTHS...WHILE DESERT LOCATIONS ONLY REPORTED
TRACE AMOUNTS.  ALTHOUGH THINGS ARE NOW RELATIVELY QUIET...EXPECT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP OVER
THE MOUNTAINS AND DESERTS AGAIN THIS AFTERNOON.  THE 12Z KNKX
SOUNDING SHOWS PW VALUES OF 1.52 INCHES...WHICH MEANS FLASH FLOODING
COULD BE POSSIBLE.  HOWEVER...THE UPPER LEVEL WINDS ARE RANGING
BETWEEN 15 AND 25 KT...SO ANY STORMS THAT FORM WILL LIKELY ONLY
PRODUCE BRIEF SHOWERS OF ANY GIVEN AREA.

AS THIS TROUGH OF LOW PRESSURE ALONG THE WEST COAST MOVES INLAND
TONIGHT AND ON WEDNESDAY...DRIER CONDITIONS WILL DEVELOP ACROSS
SOUTHERN CALIFORNIA.  A MINOR COOLING TREND WILL ALSO DEVELOP...WITH
THE MARINE LAYER WILL DEEPENING EVER SO SLIGHTLY AS WELL FOR
WEDNESDAY.  THE MODELS THEN SHOW SOUTHWESTERLY FLOW ALOFT PREVAILING
ACROSS SOUTHERN CALIFORNIA THROUGH EARLY NEXT WEEK...AS ANOTHER
TROUGH DEVELOPS ALONG THE COAST.  THE HEIGHT OVER SOUTHERN
CALIFORNIA MAY VERY A BIT FROM DAY TO DAY...BUT EXPECT TEMPERATURES
TO REMAIN NEAR OR SLIGHTLY BELOW SEASONAL NORMS FOR THE
PERIOD...WITH DRY CONDITIONS PREVAILING.

&&

.AVIATION...
121530Z...LOW CLOUDS ARE CLEARING ALONG THE COASTS TO INLAND VALLEYS
ABOUT AS FORECAST THIS MORNING WITH LOW CLOUDS DISSIPATING AND ONLY
A FEW HIGH CLOUDS AFTER 121900Z. EXPECT A RETURN OF LOW CLOUDS WITH
BASES NEAR 1500 FEET MSL AND TOPS NEAR 2200 FEET MSL AFTER 131000Z.

THE MOUNTAINS AND DESERTS...EXPECT SCATTERED TO BROKEN CLOUDS AOA
10000 FEET MSL TODAY AND ISOLATED THUNDERSTORMS THIS AFTERNOON AFTER
122000Z WITH GUSTY AND ERRATIC WINDS NEAR STORMS. GREATEST RISK OF
THUNDERSTORMS SHOULD BE OVER BY 130500Z.

&&

.MARINE...
1000 AM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SATURDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...PIERCE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:44 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 12, 1:10 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego8 hr
Aug 12, 1:37 PM PDTSevere Thunderstorm WarningSGXSan Bernardino53 min
Aug 12, 2:05 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 12, 4:16 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.